Thunderstorm Wind, Bates
- When
- May 30, 3:59 PM CST to 4:02 PM CST
- Where
- Bates County, Adrian
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 38.400, -94.350
Power pole down on Plainview Drive.
On the afternoon and evening of May 30 a few storms rolled through eastern Kansas and western Missouri, producing some marginally severe hail and gusty winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EAX wrote it up.
On the afternoon and evening of May 30 a few storms rolled through eastern Kansas and western Missouri, producing some marginally severe hail and gusty winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at May 30, 1:31 PM CST, 2 hours 28 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Kansas City/Pleasant Hill MO 231 PM CDT Tue May 30 2017 .Discussion... Issued at 231 PM CDT TUE MAY 30 2017 Currently watching an area of congested cumulus trying to develop near Topeka, which appears to be forming at the leading edge of a moist tongue coming out of central KS. It's possible that a few showers or storms could develop out of this activity and spread into western MO over the next few hours, but a relatively dry low-level airmass should keep instability rather low (1000 J/kg or less) and cloud bases high. This should cut back on the potential for organized strong storms, although deep layer shear values around 40 to 50 kts could support some strong updrafts capable of gusty downburst winds and perhaps some small hail. The potential for these gusts to exceed 50 mph appears pretty low given the weak instability. A weak frontal boundary entering northern MO will stall near the Missouri River tonight and move just slightly back north on Wednesday. This feature will likely set the stage for more organized thunderstorm development tomorrow evening as a weak impulse moves in from the west. If storms move in early enough while the airmass is still diurnally unstable, the combo of modest instability and shear and the presence of the low level boundary could support a few strong or severe storms with large hail and damaging winds into Wednesday night, mainly along and just south of the boundary which will be roughly from St. Joseph to Moberly. Weak ridging will build in Thursday and will bring an end to precipitation chances at least temporarily Thursday and Thursday night. However a quick transition to quasi-zonal upper flow will bring thunderstorm chances back to the region Friday and Friday night, and last off-and-on into early next week. Most of these rain chances will be instability driven in a weakly forced late spring/early summer environment, so as of now there are no strong signals of organized severe storms or heavy rain during this period. && .Aviation...(For the 18Z TAFS through 18Z Wednesday Afternoon) Issued at 1221 PM CDT TUE MAY 30 2017 Isolated to scattered showers and storms are possible this afternoon, mainly in a fairly focused area from near/just south of Kansas City into the Columbia area. Otherwise VFR will be the rule. Weak front/wind shift will bring winds around from the north and then easterly late tonight and early Wednesday. && .EAX WATCHES/WARNINGS/ADVISORIES... KS...NONE. MO...NONE. && Discussion...Hawblitzel Aviation...Hawblitzel
Hazardous Weather Outlook National Weather Service Kansas City/Pleasant Hill MO 450 AM CDT Tue May 30 2017 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-311000- Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS- Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler- Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton- Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton- Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis- Cooper-Bates-Henry- 450 AM CDT Tue May 30 2017 This hazardous weather outlook is for northwest...north central and west central Missouri...as well as extreme eastern Kansas. .DAY ONE...Today and Tonight Strong to isolated severe storms are possible this afternoon and evening, mainly across a line extending from eastern Kansas to central and southern Missouri. Activity will be spotty and brief, though strong winds and large hail are possible within any storms which may develop. More detailed information can be accessed at... https://www.weather.gov/eax/hwo .DAYS TWO THROUGH SEVEN...Wednesday through Monday Additional strong storms are possible Wednesday afternoon across eastern Kansas and west central Missouri. Hazards will include once again the potential for strong winds and isolated large hail. The active pattern will persist into the late week with multiple rounds of showers and thunderstorms expected. More detailed information can be accessed at... https://www.weather.gov/eax/hwo
Special Weather Statement National Weather Service Kansas City/Pleasant Hill MO 345 PM CDT TUE MAY 30 2017 KSZ057-105-MOZ043-302130- Johnson KS-Miami KS-Cass MO- 345 PM CDT TUE MAY 30 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MIAMI...SOUTH CENTRAL JOHNSON AND WEST CENTRAL CASS COUNTIES UNTIL 430 PM CDT... At 344 PM CDT, Doppler radar was tracking a strong thunderstorm over Spring Hill, moving east at 20 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Spring Hill, Peculiar, Louisburg, Cleveland, Freeman, Lake Annette, West Line, Bucyrus and Chiles. LAT...LON 3873 9487 3876 9482 3873 9445 3854 9455 TIME...MOT...LOC 2044Z 285DEG 19KT 3873 9482 CDB
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
426 PM CDT TUE MAY 30 2017
MOZ043-302200-
Cass MO-
426 PM CDT TUE MAY 30 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN CASS COUNTY UNTIL 500 PM
CDT...
At 426 PM CDT, Doppler radar was tracking a strong thunderstorm near
Freeman, or 7 miles southwest of Harrisonville, moving southeast at
30 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Harrisonville, Garden City, Archie, Freeman and Lake Annette.
LAT...LON 3847 9429 3846 9430 3847 9431 3847 9438
3857 9455 3866 9452 3862 9414 3845 9427
TIME...MOT...LOC 2126Z 294DEG 26KT 3859 9447
CDBSpecial Weather Statement National Weather Service Kansas City/Pleasant Hill MO 447 PM CDT TUE MAY 30 2017 MOZ053-302230- Bates MO- 447 PM CDT TUE MAY 30 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BATES COUNTY UNTIL 530 PM CDT... At 446 PM CDT, Doppler radar was tracking a strong thunderstorm near Adrian, moving southeast at 20 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Adrian and Ballard. LAT...LON 3843 9444 3847 9442 3841 9409 3823 9423 TIME...MOT...LOC 2146Z 303DEG 16KT 3843 9440 CDB
The Pleasant Hill radar (KEAX), 46 km away, was scanning. The volume nearest the first event began at 21:59 UTC.
3 hail, 1 thunderstorm wind. Local standard time, as filed.
Power pole down on Plainview Drive.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2017Every state in 2017This day in weather historyWarnings in Missouri, May 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 704601, 704596, 704597, 704598.